Some results for conjugate equations


In this paper we consider a class of conjugate equations, which generalizes de Rham’s functional equations. We give sufficient conditions for the existence and uniqueness of solutions under two different series of assumptions. We consider regularity of solutions. In our framework, two iterated function systems are associated with a series of conjugate equations. We state local regularity by using the invariant measures of the two iterated function systems with a common probability vector. We give several examples, especially an example such that infinitely many solutions exists, and a new class of fractal functions on the two-dimensional standard Sierpiński gasket which are not harmonic functions or fractal interpolation functions. We also consider a certain kind of stability.

This is a preview of subscription content, log in to check access.


  1. 1.

    Allaart, P.: Differentiability and Hölder spectra of a class of self-affine functions. Preprint, arXiv:1707.07376

  2. 2.

    Ambrosio, L., Di Marino, S.: Equivalent definitions of BV space and of total variation on metric measure spaces. J. Funct. Anal. 266, 4150–4188 (2014)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Arbieto, A., Junqueira, A., Santiago, B.: On weakly hyperbolic iterated function systems. Bull. Braz. Math. Soc. (N.S.) 48, 111–140 (2017)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Barany, B., Kiss, G., Kolossvary, I.: Pointwise regularity of parametrized affine zipper fractal curves. Nonlinearity 31, 1705–1733 (2018)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Browder, F.: On the convergence of successive approximations for nonlinear functional equations. Indag. Math. 30, 27–35 (1968)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Celik, D., Kocak, S., Ozdemir, Y.: Fractal interpolation on the Sierpiński gasket. J. Math. Anal. Appl. 337, 343–347 (2008)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Denjoy, A.: Sur une fonction réelle de Minkowski. J. Math. Pures Appl. 17, 105–151 (1938)

    MATH  Google Scholar 

  8. 8.

    Falconer, K.: Fractal Geometry, 3rd edn. Wiley, Hoboken (2014)

    Google Scholar 

  9. 9.

    Fan, A.H.: Ergodicity, unidimensionality and multifractality of self-similar measures. Kyushu J. Math. 50, 541–574 (1996)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Fan, A.H., Lau, K.-S.: Iterated function system and Ruelle operator. J. Math. Anal. Appl. 231, 319–344 (1999)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Georgescu, F., Miculescu, R., Mihail, A.: Invariant measures of Markov operators associated to iterated function systems consisting of phi-max-contractions with probabilities. Preprint, arXiv:1705.04875

  12. 12.

    Girgensohn, R., Kairies, H.-H., Zhang, W.: Regular and irregular solutions of a system of functional equations. Aequationes Math. 72, 27–40 (2006)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Hata, M.: On the structure of self-similar sets. Jpn. J. Appl. Math. 2, 381–414 (1985)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Hata, M., Yamaguti, M.: The Takagi function and its generalization. Jpn. J. Appl. Math. 1, 183–199 (1984)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Jachymski, J.R.: Equivalence of some contractivity properties over metrical structures. Proc. Am. Math. Soc. 125, 2327–2335 (1997)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Jordan, T., Sahlsten, T.: Fourier transforms of Gibbs measures for the Gauss map. Math. Ann. 364, 983–1023 (2016)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Kesseböhmer, M., Stratmann, B.O.: Fractal analysis for sets of non-differentiability of Minkowski’s question mark function. J. Number Theory 128, 2663–2686 (2008)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Kuczma, M., Choczewski, B., Ger, R.: Iterative Functional Equations, Encyclopedia of Mathematics and Its Applications, vol. 32. Cambridge University Press, Cambridge (1990)

    Google Scholar 

  20. 20.

    Mantica, G., Totik, V.: Regularity of Minkowski’s question mark measure, its inverse and a class of IFS invariant measures. J. Lond. Math. Soc.

    MathSciNet  Article  Google Scholar 

  21. 21.

    Matkowski, J.: Integrable Solutions of Functional Equations. Dissertationes Mathematicae (Rozprawy Matematyczne) 127 (1975)

  22. 22.

    Minkowski, H.: Zur Geometrie der Zahlen, Verhandlungen des III, pp. 164–173. Internationalen Mathematiker-Kongresses, Heidelberg (1904)

    Google Scholar 

  23. 23.

    Miranda Jr., M.: Functions of bounded variation on “good” metric spaces (9). J. Math. Pures Appl. 82, 975–1004 (2003)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Mutamoto, K., Sekiguchi, T.: Directed networks and self-similar systems. Preprint

  25. 25.

    Okamura, K.: Singularity results for functional equations driven by linear fractional transformations. J. Theoret. Probab. 27, 1316–1328 (2014)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Okamura, K.: On the range of self-interacting random walks on an integer interval. Tsukuba J. Math. 38, 123–135 (2014)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Okamura, K.: On regularity for de Rham’s functional equations. Aequationes Math. 90, 1071–1085 (2016)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Okamura, K.: Self-similar measures for iterated function systems driven by weak contractions. Proc. Jpn. Acad. Ser. A Math. Sci 94, 31–35 (2018)

    MathSciNet  Article  Google Scholar 

  29. 29.

    de Rham, G.: Sur quelques courbes définies par des équations fonctionalles. Univ. e Politec. Torino. Rend. Sem. Mat. 16, 101–113 (1957)

    Google Scholar 

  30. 30.

    Ri, S.-G., Ruan, H.-J.: Some properties of fractal interpolation functions on Sierpiński gasket. J. Math. Anal. Appl. 380, 313–322 (2011)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Ruan, H.-J.: Fractal interpolation functions on post critically finite self-similar sets. Fractals 18(1), 119–125 (2010)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Salem, R.: On some singular monotonic functions which are strictly increasing. Trans. Am. Math. Soc. 53, 427–439 (1943)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Serpa, C., Buescu, J.: Piecewise expanding maps and conjugacy equations. In: Nonlinear Maps and Their Applications, vol. 112, pp. 193–202. Springer, New York (2015)

    Google Scholar 

  34. 34.

    Serpa, C., Buescu, J.: Explicitly defined fractal interpolation functions with variable parameters. Chaos Solitons Fractals 75, 76–83 (2015)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Serpa, C., Buescu, J.: Non-uniqueness and exotic solutions of conjugacy equations. J. Differ. Equ. Appl. 21, 1147–1162 (2015)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Serpa, C., Buescu, J.: Constructive solutions for systems of iterative functional equations. Constr. Approx. 45, 273–299 (2017)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Shi, Y.-G., Yilei, T.: On conjugacies between asymmetric Bernoulli shifts. J. Math. Anal. Appl. 434, 209–221 (2016)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Sumi, H.: Random dynamics of polynomials and devil’s-staircase-like functions in the complex plane. Appl. Math. Comput. 187, 489–500 (2007)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Viader, P., Paradis, J., Bibiloni, L.: A new light on Minkowski’s\(?(x)\) function. J. Number Theory 73, 212–227 (1998)

    MathSciNet  Article  Google Scholar 

  40. 40.

    Zdun, M.C.: On conjugacy of some systems of functions. Aequationes Math. 61, 239–254 (2001)

    MathSciNet  Article  Google Scholar 

Download references


The author was supported by JSPS KAKENHI Grant-in-Aid for JSPS Fellows (16J04213) and for Research activity Start-up (18H05830). This work was also supported by the Research Institute for Mathematical Sciences, a Joint Usage/Research Center located in Kyoto University.

Author information



Corresponding author

Correspondence to Kazuki Okamura.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Okamura, K. Some results for conjugate equations. Aequat. Math. 93, 1051–1084 (2019).

Download citation

Mathematics Subject Classification

  • 39B72
  • 39B12
  • 28A80
  • 26A30


  • Conjugate equations
  • De Rham’s functional equations
  • Iterated function systems